Alert archive / Texas / High Wind Warnings in 2020
High Wind Warning 37, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Sep 27, 2020, 3:17 AM CDT for Culberson County, Texas. It took effect at Sep 27, 2020, 11:00 PM CDT. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 27, 2020, 3:17 AM CDT (08:17 UTC)
- In effect from
- Sep 27, 2020, 11:00 PM CDT
- Expired
- Sep 28, 2020, 4:00 AM CDT
- In force
- 5 hr
- Issued by
- NWS Midland/Odessa, TX
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 28, 2:09 AM CDT | NON-TSTM WND GST 69 | 5 S Pine Springs, TX | SUSTAINED WINDS NEAR 50 MPH FOR SEVERAL HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 8.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4436 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
338 WWUS74 KMAF 270817 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 317 AM CDT Sun Sep 27 2020 TXZ271-272030- /O.UPG.KMAF.HW.A.0022.200928T0500Z-200928T1700Z/ /O.NEW.KMAF.HW.W.0037.200928T0500Z-200928T1700Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 217 AM MDT Sun Sep 27 2020 ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MDT MONDAY... * WHAT...Northeast winds 40 to 60 mph with gusts up to 70 mph expected. * WHERE...Guadalupe Pass. * WHEN...From 11 PM this evening to 11 AM MDT Monday. * IMPACTS...High winds could make driving difficult for motorists driving high profile vehicles such as campers, vans, and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
2 follow-up statements
449 WWUS74 KMAF 271915 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 215 PM CDT Sun Sep 27 2020 TXZ271-281700- /O.EXT.KMAF.HW.W.0037.200928T0400Z-200928T1700Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 115 PM MDT Sun Sep 27 2020 ...HIGH WIND WARNING NOW IN EFFECT FROM 10 PM THIS EVENING TO 11 AM MDT MONDAY FOR GUADALUPE PASS... * WHAT...Northeast winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Guadalupe Pass in Texas. * WHEN...From 10 PM this evening to 11 AM MDT Monday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-029-033-034-TXZ045>048-050>053-059>063-070-274-277-281200- /O.NEW.KMAF.WI.Y.0017.200928T0200Z-200928T1200Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Gaines-Dawson-Borden-Scurry-Andrews-Martin- Howard-Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Reagan- Reeves County Plains-Davis Mountains- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, Big Lake, Pecos, and Fort Davis 215 PM CDT Sun Sep 27 2020 /115 PM MDT Sun Sep 27 2020/ ...WIND ADVISORY IN EFFECT FROM 9 PM CDT /8 PM MDT/ THIS EVENING TO 7 AM CDT /6 AM MDT/ MONDAY... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...From 9 PM CDT /8 PM MDT/ this evening to 7 AM CDT /6 AM MDT/ Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TXZ082-272-273-280-281700- /O.NEW.KMAF.WI.Y.0017.200928T0600Z-200928T1700Z/ Terrell-Van Horn and Highway 54 Corridor-Eastern Culberson County- Chisos Basin- Including the cities of Dryden, Sanderson, Van Horn, Big Bend NP, and Chisos Basin 215 PM CDT Sun Sep 27 2020 ...WIND ADVISORY IN EFFECT FROM 1 AM TO NOON CDT MONDAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Terrell and Eastern Culberson Counties, and Van Horn and Highway 54 Corridor and Chisos Basin. * WHEN...From 1 AM to noon CDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
065 WWUS74 KMAF 280900 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 400 AM CDT Mon Sep 28 2020 TXZ271-281700- /O.CAN.KMAF.HW.W.0037.000000T0000Z-200928T1700Z/ /O.NEW.KMAF.HW.W.0038.200928T1000Z-200928T1700Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 300 AM MDT Mon Sep 28 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MDT THIS MORNING... * WHAT...Northeast winds 35 to 55 mph with gusts up to 70 mph expected. * WHERE...Guadalupe Pass. * WHEN...Until 11 AM MDT this morning. * IMPACTS...High winds could make driving difficult for motorists driving high profile vehicles such as campers, vans, and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ TXZ082-272-273-280-281700- /O.CAN.KMAF.WI.Y.0017.000000T0000Z-200928T1700Z/ /O.NEW.KMAF.WI.Y.0018.200928T1000Z-200928T1700Z/ Terrell-Van Horn and Highway 54 Corridor-Eastern Culberson County- Chisos Basin- Including the cities of Dryden, Sanderson, Van Horn, Big Bend NP, and Chisos Basin 400 AM CDT Mon Sep 28 2020 ...WIND ADVISORY IN EFFECT UNTIL NOON CDT TODAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Terrell and Eastern Culberson Counties, and Van Horn and Highway 54 Corridor and Chisos Basin. * WHEN...Until noon CDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TXZ277-281700- /O.CAN.KMAF.WI.Y.0017.000000T0000Z-200928T1200Z/ /O.NEW.KMAF.WI.Y.0018.200928T1000Z-200928T1700Z/ Davis Mountains- Including the city of Fort Davis 400 AM CDT Mon Sep 28 2020 ...WIND ADVISORY IN EFFECT UNTIL NOON CDT TODAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Davis Mountains. * WHEN...Until noon CDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ028-029-033-034-TXZ045>048-050>053-059>063-070-274-281000- /O.CAN.KMAF.WI.Y.0017.000000T0000Z-200928T1200Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Gaines-Dawson-Borden-Scurry-Andrews-Martin- Howard-Mitchell-Loving-Winkler-Ector-Midland-Glasscock-Reagan- Reeves County Plains- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, Big Lake, and Pecos 400 AM CDT Mon Sep 28 2020 /300 AM MDT Mon Sep 28 2020/ ...WIND ADVISORY IS CANCELLED... Winds have decreased across the area. $$ TXZ275-276-279-281-282-281700- /O.NEW.KMAF.WI.Y.0018.200928T1000Z-200928T1700Z/ Chinati Mountains-Marfa Plateau-Central Brewster County- Presidio Valley-Lower Brewster County- Including the cities of Marfa, Big Bend NP, Panther Junction, Marathon, Presidio, Lajitas, and Castolon 400 AM CDT Mon Sep 28 2020 ...WIND ADVISORY IN EFFECT UNTIL NOON CDT TODAY... * WHAT...Northeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Rio Grande Valley, Chinati, Marfa Plateau, and Central Brewster. * WHEN...Until noon CDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Sep 27, 1:01 AM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Sep 27, 1:01 AM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
101 AM CDT Sun Sep 27 2020
.DISCUSSION...
Please see 06Z aviation discussion below.
&&
.AVIATION...
VFR will prevail outside of potential lower VSBYs due to BLDU
at the end of the TAF period. Winds will veer around to the WNW
this afternoon and become gusty at times, especially at HOB and
CNM. A cold front will enter the region between 28/01Z-03Z, first
impacting HOB and MAF with strong N-NE winds.
&&
PREV DISCUSSION... /issued 245 PM CDT Sat Sep 26 2020/
DISCUSSION...
Not much change to the going forecast. WV imagery shows the upper
trough now over the ArklaTex, w/the west coast ridge nosing into
West Texas and Southeast New Mexico behind it. Thicknesses have
increased, and temps this afternoon should top out a few degrees
above yesterday, w/some areas in the Pecos Rvr Valley even hitting
triple digits or better. Sunday still looks to be the warmest day
this forecast, and downslope winds and compressional warming ahead
of the front will push temps to the century mark or better in the
srn Permian basin and rvr valleys.
Models have sped up the cold front over the past 24 hours, but
diurnal heating should slow it some Sun afternoon between KLUB and
KMAF, as is typical, and then the front should pick up speed after
peak heating. Given dry soils and the strength of the front,
chances of BLDU look excellent. The NAM, ECMWF, and SREF all keep
developing isolated thunderstorms along/ahead of the front on the
higher terrain down south...just enough to spot vehicles w/dust...
before dwindling off to -SHRA Mon. Gap winds look to be a given at
KGDP, and wind advisories will likely be needed in places along the
front as well.
Temps Mon afternoon still look to top out only in the upper 60s/lwr
70s most locations. Temps then rebound to well-above normal by
Wed/Thu before a weaker secondary front backdoors the area Thu
night, taking temps closer to (yet still above) normal Fri/Sat.
Grids looks to stay dry w/this front.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 100 59 72 46 / 0 10 0 0
Carlsbad 100 56 71 44 / 0 0 0 0
Dryden 104 63 78 51 / 0 10 20 0
Fort Stockton 100 57 72 46 / 0 10 10 0
Guadalupe Pass 90 53 64 45 / 0 0 0 0
Hobbs 96 52 69 42 / 0 0 0 0
Marfa 93 51 68 39 / 0 10 10 0
Midland Intl Airport 100 58 72 46 / 0 0 0 0
Odessa 100 58 72 46 / 0 0 0 0
Wink 102 59 74 45 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Watch from Sunday evening through Monday morning for
Guadalupe and Delaware Mountains.
&&
24/29/99Hazardous weather outlook, Sep 26, 2:06 PM CDT, 13 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 206 PM CDT Sat Sep 26 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-271915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 206 PM CDT Sat Sep 26 2020 /106 PM MDT Sat Sep 26 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday A High Wind Watch is in effect for Guadalupe Pass and wind speeds may briefly reach advisory levels in the adjacent plains. Blowing dust is anticipated and could cause brief reduce visibilities. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 2:15 PM CDT | Wind Advisory | MAF | Andrews, Borden, Brewster, Culberson, Dawson, Ector and 14 more | 14 hr |
Nearby
High Wind Warnings in Texas, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.